← Return to Early Christmas gift - stopping the "Big 3"Discussion
Early Christmas gift - stopping the "Big 3"MAC & Bronchiectasis | Last Active: Jan 29, 2020 | Replies (27)
Comment receiving replies
Replies to "@rits Mostly gut issues - stomach pain, frequent loose stools or actual diarrhea, nausea. Also fatigue..."
Hi Sue. I hope your gut is doing better. This is going to be long but I hope it helps others. I saw my gastroenterologist last week about my worsening digestive issues. We have a long relationship going backmore than 20 years when I first started seeing him for problems following radiation for my first cancer. Btw that radiation caused colon cancer which he discovered during a colonoscopy.
He said that the antibiotics absolutely could be causing my digestive problems even though I did ok on them for months. Probiotics as well as yogurt in most cases are not helpful. There are many different strains of bacteria in the digestive system, and each of us has a different mixture of good and bad. It's not possible to tell at a given moment which bacteria is causing the balance of any individual to be off and figure out which good bacteria to add. Probiotics, which usually consist of several different kinds of bacteria, in some people at some moment, may lead to a better balance but it is hit or miss. In my case, the 3 different kinds of probiotics I tried, all of which had been recommended to patients at NJH or by id doctors elsewhere, made my problems worse. He did, however, recommend trying Align which has only one strain of a beneficial bacteria.
The problematic antibiotic is Azithromycin which speeds up digestion causing diarrhea and also changes the bacterial balance. He said that I won't be able to tell if it is the antibiotics causing the worsening issues until I stop them. He also said that I was NOT to stop early because the digestive problem is temporary and not harmful to the body while the lung infection is much more serious and can cause permanent damage.
He did give me a description for Xifaxan, an antibiotic that kills e coli, which costs a whopping $1900 for 42 pills (3 a day for two weeks) but my copay is a measly $50. I took it about 3 years ago and couldn't finish the prescription. Talk about diarrhea! Not only couldn''t I leave the house, I couldn't leave the bathroom! He told me that I didn't need to complete the whole course but getting rid of even some if the e coli we all have in our colon should help. It did help a couple of years ago. I'm not going to use it until after some appointments I have coming up including the pulmonologist next week.
Have your digestive problems resolved now that you have bern off antibiotics for about a month? Because you apparently still have some MAC 🙁 have other symptoms improved? I'm curious as to whether the symptoms such as fatigue are caused by the disease or the antibiotics. Hope you are doing great!
Oh my Sue! I'm going to do it! Quit it all and see what happens. I'm such a whooos that I wanted a doctor to tell me to stop. But my wonderful bronchiectasis/ntm specialist pulmonologist left although she had assured me that she would still be at U if Chicago for my January appointment. I have made an appointment with my original pulmonologist who does have a specialty in bronchiectasis but referred me to the ntm one when my sputum turned up positive for MAC. She had not put me on the antibiotics or Arikayce.
I woke up this morning coughing up gobs of mucus which has become much, much worse since I started Arikayce last August. Then straight to the bathroom and pain. I finally started thinking rationally and your situation really helped. Thank you so much for sharing!
On Dec 3, I saw a report in mychart about my Oct sputum sample. I had seen good reports from samples since the summer but this one said: culture: no growth for 45 days. Final report. (I think that means they are finished looking at it because there is nothing there!)
What is the worse thing that can happen if I stop? The organisms will come back sooner then if I complete the protocol. I can deal with that if and when it happens.What is the best thing that can happen? The antibiotics are causing my worsening bowel issues and the Arikayce is causing my worsening mucus/breathing issues and I will be able to get my life back.
Tonight will be the first Friday that I will not be taking azithromycin and ethambutol since March.
I'm with you these holidays, Sue. Thank you!